Hail, Fall River
- When
- May 27, 4:45 PM MST
- Where
- Fall River County, 4.14 mi SSW of Hot Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.380, -103.525
A severe thunderstorm dropped quarter size hail southwest of Hot Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped quarter size hail southwest of Hot Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:10 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 510 PM MDT TUE MAY 27 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 232 PM MDT TUE MAY 27 2014 20Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY/COOL FRONT FROM CENTRAL MT INTO THE BLACK HILLS INTO EASTERN NE...AND THEN BACK NORTH INTO EASTERN ND. SEVERE CONVECTION FIRING ON INTERSECTION OF BOUNDARY AND HIGHER TERRAIN OF THE BLACK HILLS WITH RATHER MEAGER 0-6KM SHEAR PROFILES. MLCAPE FROM 1-2KJ/KG. ACTIVITY ALSO FIRING ALONG OLD OUTFLOW BOUNDARY FROM MORNING CONVECTION FROM CASTLE ROCK TO FAITH. ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT TSRA TO WANE QUICKLY THIS EVENING AS ATMOSPHERE STABILIZES AND WARMER AIR ALOFT MOVES TOWARD CWA PER UPPER RIDGE BUILDING FROM THE SOUTHWEST US INTO THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR GUIDANCE. WEDNESDAY...UPPER/THERMAL RIDGE BUILDS INTO THE NORTHERN PLAINS WITH FAIRLY WELL-DEFINED MLCIN DURING PEAK AFTERNOON HEATING. HAVE CONTINUED DRY FORECAST...BUT ISOLATED TSRA NOT OUT OF THE QUESTION IN THE WEST LATE. BREEZY/WINDY AREAS EXPECTED WITH ROBUST SOUTHERLY RETURN FLOW DUE TO PRESSURE FALLS OVER EASTERN MT. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 232 PM MDT TUE MAY 27 2014 UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS THURSDAY AS LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES. SOME SEVERE WEATHER POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 505 PM MDT TUE MAY 27 2014 ISOLATED/SCATTERED TSRA WILL OCCUR OVER PARTS OF WESTERN SOUTH DAKOTA THROUGH THE EARLY EVENING WITH LOCAL MVFR/IFR CIGS/VSBYS. VFR CONDITIONS WILL THEN PREVAIL THROUGH WEDNESDAY SAVE FOR LOCAL MVFR/IFR CIGS LATE TONIGHT/EARLY WEDNESDAY MORNING OVER NORTHWEST SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM...26 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 445 PM MDT TUE MAY 27 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 445 PM MDT (545 PM CDT) TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH EARLY THIS EVENING OVER THE BLACK HILLS AND PORTIONS OF NORTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 7 NE DOWNTOWN CUSTER 43.82N 103.49W
05/27/2014 M1.00 INCH CUSTER SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 2 NNW WIND CAVE VISITOR 43.58N 103.49W
05/27/2014 E1.00 INCH CUSTER SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT TUE MAY 27 2014
SDZ032-272345-
HAAKON SD-
454 PM MDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAAKON COUNTY UNTIL 545
PM MDT...
AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF KIRLEY...OR 32 MILES NORTHEAST
OF PHILIP...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN HAAKON COUNTY BETWEEN KIRLEY AND
OTTUMWA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4434 10115 4424 10116 4424 10117 4441 10150
4457 10137 4449 10114 4435 10114
TIME...MOT...LOC 2253Z 301DEG 8KT 4444 10132
RICHARDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 N BUFFALO GAP 43.57N 103.30W
05/27/2014 E1.75 INCH CUSTER SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 SSW OPAL 44.81N 102.66W
05/27/2014 E1.00 INCH MEADE SD PUBLIC
0455 PM HEAVY RAIN 6 SSW OPAL 44.81N 102.66W
05/27/2014 E3.00 INCH MEADE SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 534 PM MDT TUE MAY 27 2014 SDZ029-WYZ058-280015- SOUTHERN BLACK HILLS SD-WESTON WY- 534 PM MDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WESTON AND SOUTHWESTERN CUSTER COUNTIES UNTIL 615 PM MDT... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF DEWEY...OR 19 MILES SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEWEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4357 10383 4348 10400 4362 10416 4368 10404 TIME...MOT...LOC 2334Z 316DEG 9KT 4360 10402 TRIMARCHI
The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523111.